Unexpected Cause of Neonatal Seizure: In Utero Heroin Exposure


Creative Commons License

Aktas S. , Karakurt L. T. , Saygi M.

GAZI MEDICAL JOURNAL, cilt.27, ss.158-159, 2016 (ESCI İndekslerine Giren Dergi)

  • Cilt numarası: 27 Konu: 3
  • Basım Tarihi: 2016
  • Doi Numarası: 10.12996/gmj.2016.48
  • Dergi Adı: GAZI MEDICAL JOURNAL
  • Sayfa Sayısı: ss.158-159

Özet

Infants exposed to some drugs in utero can become physically dependent and neonatal abstinence syndrome (NAS) may develop after the delivery. NAS causes multi-system dysfunction related to central nervous, gastrointestinal and respiratory systems. The incidence of NAS is 16-90% in infants of heroin-addicted mothers. Clinical signs usually occur within 48-72 hours following birth. In this study, we present a newborn who had neonatal seizures and was treated successfully with phenobarbital and levetiracetam. When his non-convulsive insistent jerky movements did not stop and were followed by convulsion, further evaluation showed in utero heroin exposure. Opiate or other drug withdrawal should be considered in the differential diagnosis of early neonatal seizures or insistent jerky movements on the 3rd or 4th day of life, even if there is no given past history.